Volume 12, issue 1 (2012)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 6, 3213–3852
Issue 5, 2565–3212
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Statistical hyperbolicity in groups

Moon Duchin, Samuel Lelièvre and Christopher Mooney

Algebraic & Geometric Topology 12 (2012) 1–18
Abstract

In this paper, we introduce a geometric statistic called the sprawl of a group with respect to a generating set, based on the average distance in the word metric between pairs of words of equal length. The sprawl quantifies a certain obstruction to hyperbolicity. Group presentations with maximum sprawl (ie without this obstruction) are called statistically hyperbolic. We first relate sprawl to curvature and show that nonelementary hyperbolic groups are statistically hyperbolic, then give some results for products and for certain solvable groups. In free abelian groups, the word metrics are asymptotic to norms induced by convex polytopes, causing several kinds of group invariants to reduce to problems in convex geometry. We present some calculations and conjectures concerning the values taken by the sprawl statistic for the group d as the generators vary, by studying the space d with various norms.

Keywords
Geometric group theory, Convex geometry
Mathematical Subject Classification 2010
Primary: 20F65
Secondary: 11H06, 57S30, 52A40
References
Publication
Received: 15 March 2011
Revised: 6 September 2011
Accepted: 12 October 2011
Published: 13 January 2012
Authors
Moon Duchin
Department of Mathematics
Tufts University
Medford 02155
USA
http://mduchin.math.tufts.edu
Samuel Lelièvre
Laboratoire de mathématique d’Orsay
Université Paris-Sud (Paris 11)
91405 Orsay cedex
France
http://www.math.u-psud.fr/~lelievre/
Christopher Mooney
Department of Mathematics
Bradley University
Peoria, IL 61625
USA
http://hilltop.bradley.edu/~cpmooney